Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 100, NWS Aberdeen, SD

July 12, 2004McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 12, 2004, 12:31 PM CDT for McPherson County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2004, 12:31 PM CDT (17:31 UTC)
Expired
Jul 12, 2004, 1:00 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-517 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:20 AM CDT, 9 hours 11 minutes earlier.

Area forecast discussion, Jul 12, 3:20 AM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 AM CDT MON JUL 12 2004

.SHORT TERM...TODAY THROUGH 12Z THURSDAY.
MAIN FOCUS FOR SHORT TERM FORECAST REVOLVES AROUND TIMING PCPN
TODAY...THEN DEALING WITH PCPN CHCS FOR FAR SWRN CWA MID WEEK.

LOLVL JET ACROSS CENTRAL SODAK HAS FIRED OFF AREA OF ELEVATED TSRA
FROM KABR AND AREAS WEST. NOTHING IS REALLY ORGANIZED WITH
CONVECTION...AND ALTHO SOME DECENT RAINERS ARE EMBEDDED WITHIN THE
AREA...MOVEMENT IS SUCH THAT FLOODING RAINS NOT VERY LIKELY. WILL
CANCEL FLOOD WATCH WITH ZONE ISSUANCE.

FOR LATER TODAY...COLD FRONT SLOWLY PASSES EAST THROUGH CWA...WITH
MODELS NOW PROGGING A SLIGHTLY SLOWER PASSAGE THAN PREVIOUSLY SEEN.
WITH SCATTERED BOUNDARIES FROM THIS MORNINGS CONVECTION...AND BETTER
RESOLUTION OF SECOND 5H WAVE PASSING THROUGH NERN CWA BY 00Z
TUESDAY...EXPECT SCT TSRA TO AGAIN DEVELOP LATER THIS
AFTN...BASICALLY ALONG THE I-29 CORRIDOR AND EAST.

FOR THE REMAINDER OF THE NEAR TERM...THINGS QUIET DOWN SOMEWHAT.
WITH CLOSED 5H VORTEX FLATTENING 5H RIDGE OVER CWA TODAY...RIDGE
REBOUNDS BACK TO THE WEST OF CWA...WITH CWA IN NW FLOW ALOFT. COLD
FRONT SAGS THROUGH CWA BY 12Z TUESDAY...WITH CANADIAN HIGH NOSING
INTO NERN CWA. ONE PROBLEM AREA IS WITH WESTERN EDGE OF FRONTAL
BOUNDARY BEGINNING TO LIFT SLOWLY TO THE NORTH...BECOMING DRAPED
ACROSS SWRN SODAK BY 12Z WEDNESDAY. THERE IS ENOUGH 7H AND 85H
THETA-E FORCING TO WARRANT A SLIGHT CHC TSRA TUESDAY NIGHT ACROSS
FAR SW CWA. OTW LOOKS TO BE DRY AND SEASONABLE THROUGH 12Z THURSDAY.

.LONG TERM...12Z THURSDAY THROUGH SUNDAY.
EXTENDED STARTS OFF WITH CONTINUATION OF 5H RIDGE POSITIONED WEST OF
CWA WITH DRY NOW FLOW ALOFT. PROBLEM STILL LOOKS TO BE FRIDAY
EVENING/NIGHT AS GFS CONTS TO SHOW 7H TROF MOVING THROUGH ERN CWA
00Z SAT-12Z SATURDAY. WEAK 5H WAVE DROPS QUICKLY DOWN BACKSIDE OF 5H
RIDGE...WITH 85H FRONT DRAPED E-W ACROSS CWA BY 12Z SATURDAY. THINK
THAT MOST OF PCPN WILL BE ACROSS ERN CWA...SO HAVE REMOVED WESTERN
SECTIONS FROM PCPN MENTION. NOT SURE THAT PCPN WILL ALSO LAST AS
LONG AS WE CURRENTLY ARE FCSTING...BUT LEFT ALONE FOR CONTINUITY
SAKE. REMAINDER OF EXTENDED FORECAST LOOKS TO BE DRY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

HINTZ
Hazardous weather outlook, Jul 12, 5:42 AM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
542 AM CDT MON JUL 12 2004

MNZ039-046-SDZ006>008-011-018>023-131039-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
542 AM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY MAKE ITS WAY ACROSS NORTHEAST SOUTH DAKOTA
THIS AFTERNOON. THE FRONT WILL ENCOUNTER UNSTABLE AIR ALREADY IN
PLACE...RESULTING IN THE CHANCE OF THUNDERSTORMS LATER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM THIS
AFTERNOON...ESPECIALLY ALONG THE I-29 CORRIDOR AND AREAS EAST.

SDZ003>005-009-010-015>017-033>037-045-048-051-131039-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
542 AM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 12, 8:23 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 AM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HAIL             1 N ONAKA               45.21N 99.46W
07/12/2004  1.00 INCH        FAULK              SD   CO-OP OBSERVER

0815 AM     HAIL             ONAKA                   45.19N 99.46W
07/12/2004  2.50 INCH        FAULK              SD   CO-OP OBSERVER

&&

TK
Local storm report, Jul 12, 9:44 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 AM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0927 AM     HAIL             2 N CRESBARD            45.20N 98.95W
07/12/2004  0.88 INCH        FAULK              SD   PUBLIC

0915 AM     HAIL             2 NW CHELSEA            45.19N 98.77W
07/12/2004  1.75 INCH        FAULK              SD   PUBLIC

0823 AM     HAIL             BRENTWOOD COLONY        45.15N 99.30W
07/12/2004  1.00 INCH        FAULK              SD   TRAINED SPOTTER

&&

HARDING

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:48 PM CDTSevere Thunderstorm WarningABRStanley57 min
Jul 11, 8:30 PM CDTSevere Thunderstorm WarningABRHughes45 min
Jul 11, 9:24 PM CDTSevere Thunderstorm WarningABRHughes66 min
Jul 11, 11:04 PM CDTSevere Thunderstorm WarningABRHand26 min
Jul 11, 11:31 PM CDTSevere Thunderstorm WarningABRHand29 min
Jul 12, 2:42 AM CDTSevere Thunderstorm WarningABREdmunds33 min
Jul 12, 8:03 AM CDTSevere Thunderstorm WarningABRFaulk42 min
Jul 12, 9:16 AM CDTSevere Thunderstorm WarningABRFaulk29 min
Jul 12, 9:22 AM CDTSevere Thunderstorm WarningABRSpink38 min
Jul 12, 9:30 AM CDTSevere Thunderstorm WarningABRFaulk15 min
Jul 12, 10:05 AM CDTSevere Thunderstorm WarningABRFaulk25 min
Jul 12, 10:19 AM CDTFlash Flood WarningABRFaulk56 min
Jul 12, 10:29 AM CDTSevere Thunderstorm WarningABRFaulk, Spink46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.